Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 161, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 14, 2021, 2:44 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 2:44 PM MDT (20:44 UTC)
- Expired
- Aug 14, 2021, 3:25 PM MDT
- In force
- 41 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 9 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
892
WUUS53 KUNR 142044
SVRUNR
SDC093-103-142145-
/O.NEW.KUNR.SV.W.0161.210814T2044Z-210814T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
244 PM MDT Sat Aug 14 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
South central Meade County in west central South Dakota...
Central Pennington County in west central South Dakota...
* Until 345 PM MDT.
* At 243 PM MDT, a severe thunderstorm was located 6 miles southwest
of Viewfield, or 16 miles northeast of Rapid City, moving southeast
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Underwood and Caputa.
This includes Interstate 90 in South Dakota between Mile Markers 69
and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4426 10304 4431 10295 4412 10256 4395 10298
TIME...MOT...LOC 2043Z 336DEG 12KT 4416 10294
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pojorlie2 follow-up statements
201 WWUS53 KUNR 142108 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 308 PM MDT Sat Aug 14 2021 SDC093-103-142145- /O.CON.KUNR.SV.W.0161.000000T0000Z-210814T2145Z/ Meade SD-Pennington SD- 308 PM MDT Sat Aug 14 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR SOUTHWESTERN MEADE AND CENTRAL PENNINGTON COUNTIES... At 307 PM MDT, a severe thunderstorm was located 6 miles east of Box Elder, or 15 miles east of Rapid City, moving south at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... New Underwood and Caputa. This includes Interstate 90 in South Dakota between Mile Markers 69 and 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4421 10303 4424 10296 4408 10266 4395 10298 TIME...MOT...LOC 2107Z 352DEG 6KT 4413 10295 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Pojorlie
255
WWUS53 KUNR 142125
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
325 PM MDT Sat Aug 14 2021
SDC093-103-142135-
/O.CAN.KUNR.SV.W.0161.000000T0000Z-210814T2145Z/
Meade SD-Pennington SD-
325 PM MDT Sat Aug 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4421 10303 4424 10296 4408 10266 4395 10298
TIME...MOT...LOC 2125Z 336DEG 12KT 4407 10291
$$
PojorlieWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:39 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 14, 12:39 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1239 PM MDT Sat Aug 14 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 1237 PM MDT Sat Aug 14 2021 With broad upper ridging over the western CONUS, upper- level smoke is drifting into northeastern WY and western SD. Morning clouds dissipated, but cumulus are popping up across the CWA, most pronounced over the Black Hills. A couple blips on radar have appeared, then fizzled, but one storm is trying to intensify. Surface map shows low pressure to the east, resulting in southerly winds across the CWA - breezy over south central SD. Temperatures this afternoon are warming into the 80s and 90s. Still plenty of discrepancy among CAMs for thunderstorm action this afternoon. Not seeing much for upper-level support in WV or models, but Black Hills will be the focus for any development, with storms then spreading onto the eastern plains. Buoyancy and shear ingredients are still forecast to be sufficient for storms to become severe. A shortwave currently over northeastern MT is progged to slide through central SD overnight. With the nose of the low-level jet pushing into south central SD, storms will be possible in the presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so cannot rule out the possibility of a strong to severe storm early Sunday morning. Hot weather will continue Sunday through Tuesday, as thermal ridge axis gradually slides over our area. Highs in the 90s to around 100 can be expected each day. However, the return of smoke/haze to the area could limit these highs. An occasional storm will be possible, but weather will be dry overall during this time. Midweek, and approaching low pressure system from the Pacific Northwest will begin to affect the region. Timing appears a bit slower than previous runs, with the associated cold front now moving through Thursday. Showers and thunderstorms will be possible Thursday/Friday as the trough pushes through. Models diverge after that, so confidence in next weekend's forecast is low. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1111 AM MDT Sat Aug 14 2021 VFR conditions are expected through the forecast period. Isold storms are possible from the Black Hills to south central SD && .FIRE WEATHER... Issued At 1237 PM MDT Sat Aug 14 2021 Hot and dry conditions are expected through early next week, with highs in the 90s, and relative humidity dipping into the teens. On Sunday and Monday, winds are expected to be fairly light over the driest areas. The most likely place for breezy winds will be across south central SD, where relative humidity will be around 30 to 40 percent. However, on Tuesday, southerly winds may increase ahead of an approaching trough, then change directions and become gusty behind the trough. Anticipating Tuesday as the day to watch for potential headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...MLS FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 14, 4:03 AM MDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 403 AM MDT Sat Aug 14 2021 SDZ001-002-012>014-025-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 403 AM MDT Sat Aug 14 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026>032-041>044-046-047-049-072>074-151300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms this afternoon. An isolated strong to severe storm or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 14, 1:59 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
159 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
08/14/2021 M0.88 INCH PENNINGTON SD TRAINED SPOTTER
DIME TO NICKEL HAIL
&&
MLSLocal storm report, Aug 14, 2:26 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL HISEGA 44.06N 103.40W
08/14/2021 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
NICKEL TO QUARTER HAIL
&&
MLSLocal storm report, Aug 14, 2:33 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 SSW ORAL 43.36N 103.29W
08/14/2021 E1.00 INCH FALL RIVER SD PUBLIC
&&
MLSLocal storm report, Aug 14, 2:38 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 4 SW DWTN RAPID CITY 44.05N 103.29W
08/14/2021 M0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSLocal storm report, Aug 14, 2:39 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 4 NE ROCKERVILLE 44.00N 103.31W
08/14/2021 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
WFOUNRLocal storm report, Aug 14, 2:40 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 ENE ROCKERVILLE 43.97N 103.33W
08/14/2021 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 45 min |
| Aug 14, 1:28 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 47 min |
| Aug 14, 1:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 48 min |
| Aug 14, 2:06 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 23 min |
| Aug 14, 2:37 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 53 min |
| Aug 14, 3:05 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 40 min |
| Aug 14, 3:18 PM MDT | Special Weather Statement | UNR | Pennington | 42 min |
| Aug 14, 3:24 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 66 min |
| Aug 14, 3:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 14, 4:04 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Aug 14, 4:40 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 31 min |
| Aug 14, 5:34 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 41 min |
| Aug 14, 5:40 PM MDT | Special Weather Statement | UNR | Meade | 50 min |
| Aug 14, 5:56 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.